The differential diagnosis of elevated liver enzymes in patients with HIV infection is often challenging. Causes include primary hepatic disease, such as viral or immune-mediated hepatitis, and drug toxicity, particularly from antiretroviral agents. In addition, the presence of opportunistic infections, alcohol and other drug abuse, metabolic complications of HIV disease and its therapies, and the use of complementary therapies may complicate the picture. In some instances, a combination of these elements is present. An adverse drug reaction is an important potentially reversible cause to exclude and hepatic toxicity has been reported with all classes of antiretroviral agents. Acute hepatic toxicity associated with nevirapine, a nonnucleoside HIV-1 reverse transcriptase inhibitor, has recently led to changes in the product labeling. We report a case of an African woman who developed hepatitis 76 weeks after initiating combination antiretroviral therapy, which included nevirapine, and the diagnostic and management challenges posed.
|Original language||English (US)|
|Number of pages||2|
|Journal||Infectious Diseases in Clinical Practice|
|State||Published - Jan 2006|
ASJC Scopus subject areas
- Microbiology (medical)
- Infectious Diseases